Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 7, NWS Des Moines, IA

June 26, 2025Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this tornado warning at Jun 26, 2025, 1:44 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2025, 1:44 PM CDT (18:44 UTC)
Expired
Jun 26, 2025, 2:12 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:44 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

762 
WFUS53 KDMX 261844
TORDMX
IAC033-195-261930-
/O.NEW.KDMX.TO.W.0007.250626T1844Z-250626T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
144 PM CDT Thu Jun 26 2025

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Worth County in north central Iowa...
  Northwestern Cerro Gordo County in north central Iowa...

* Until 230 PM CDT.

* At 144 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Fertile, or 11 miles northwest of Mason City,
  moving northeast at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hanlontown around 150 PM CDT.
  Manly and Kensett around 155 PM CDT.
  Bolan around 205 PM CDT.
  Carpenter around 220 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Kensett, Northwood Municipal, Grafton, Bolan, Fertile, Hanlontown,
and Carpenter.

This includes Interstate 35 between mile markers 197 and 213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4350 9302 4334 9302 4316 9337 4323 9350
      4350 9328
TIME...MOT...LOC 1844Z 233DEG 28KT 4324 9338 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Donavon
2 follow-up statements
996 
WWUS53 KDMX 261858
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
158 PM CDT Thu Jun 26 2025

IAC033-261907-
/O.CAN.KDMX.TO.W.0007.000000T0000Z-250626T1930Z/
Cerro Gordo IA-
158 PM CDT Thu Jun 26 2025

...THE TORNADO WARNING FOR NORTHWESTERN CERRO GORDO COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Iowa.

LAT...LON 4326 9340 4350 9324 4350 9302 4334 9302
      4334 9303
TIME...MOT...LOC 1857Z 233DEG 28KT 4330 9326 

$$

IAC195-261930-
/O.CON.KDMX.TO.W.0007.000000T0000Z-250626T1930Z/
Worth IA-
158 PM CDT Thu Jun 26 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR EASTERN
WORTH COUNTY...

At 157 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Manly, or 9 miles south of Northwood, moving
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Kensett and Bolan around 205 PM CDT.
  Carpenter around 215 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Northwood Municipal, Bolan, Hanlontown, Kensett, Grafton, and
Carpenter.

This includes Interstate 35 between mile markers 204 and 208.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4326 9340 4350 9324 4350 9302 4334 9302
      4334 9303
TIME...MOT...LOC 1857Z 233DEG 28KT 4330 9326 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Donavon
135 
WWUS53 KDMX 261912
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
212 PM CDT Thu Jun 26 2025

IAC195-261921-
/O.CAN.KDMX.TO.W.0007.000000T0000Z-250626T1930Z/
Worth IA-
212 PM CDT Thu Jun 26 2025

...THE TORNADO WARNING FOR EASTERN WORTH COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central Iowa.

LAT...LON 4326 9340 4350 9324 4350 9302 4334 9302
      4334 9303
TIME...MOT...LOC 1910Z 233DEG 28KT 4335 9316 

$$

Donavon

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 26, 1:03 PM CDT, 41 minutes earlier. Its key messages:

  • Showers and thunderstorms persist into the morning hours today, mainly over west central into northern Iowa. Heavy rainfall and localized ponding/flash flooding remain the main threat with this activity.
  • Thunderstorms develop over western and northwestern Iowa through mid-day, tracking east southeastward through the state into the afternoon and evening. Severe weather is possible today, with damaging winds and tornadoes being the main concern, especially over northern and northeastern Iowa.
  • Thunderstorm activity moves out after midnight. Warm temperatures build in over the weekend with additional rain and thunderstorm chances through the second half of the weekend.
Area forecast discussion, Jun 26, 1:03 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
103 PM CDT Thu Jun 26 2025

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Showers and thunderstorms persist into the morning hours
  today, mainly over west central into northern Iowa. Heavy
  rainfall and localized ponding/flash flooding remain the main
  threat with this activity.

- Thunderstorms develop over western and northwestern Iowa
  through mid-day, tracking east southeastward through the state
  into the afternoon and evening. Severe weather is possible
  today, with damaging winds and tornadoes being the main
  concern, especially over northern and northeastern Iowa.

- Thunderstorm activity moves out after midnight. Warm
  temperatures build in over the weekend with additional rain
  and thunderstorm chances through the second half of the
  weekend.

&&

.DISCUSSION...
Issued at 337 PM CDT Wed Jun 25 2025

After another active overnight period with heavy rain lingering well
into this morning, focus becomes on how mesoscale details will
evolve for the next round this afternoon into evening. Rain showers
continued well into midday over portions of northern Iowa with cloud
cover persisting as well, though some clearing has occurred early
this afternoon. Over central to southern Iowa, clearing occurred
early this morning with sunshine returning and instability values
this afternoon rising to 2000-3000+ J/kg of MLCAPE with temperatures
well into the 80s to low 90s and very humid conditions given dew
points in the 70s. Although temperatures in the far north are a
little lower with the cloud cover, the entire area is in the warm,
moist sector with the surface boundary in southern MN. Of concern is
our southeast surface flow this afternoon with largely flow out of
the southwest in the mid to upper levels allowing for the solution
presented on in the previous update to gradually develop with some
clockwise-curved hodographs, especially in portions of northeast
Iowa up towards the surface boundary in MN. The far north to
northeast is also where SRH values are highest through the afternoon
to early evening hours, all of this presenting a threat for some
tornadoes to develop. To the west, wind and heavy rain remain the
primary concern with the rest of the convection expected to develop
from Nebraska into portions of western and northern Iowa. More
organized storms may still be able to develop some small to
marginally large hail as well though wind shear remains the primary
limiting factor, as it has the last several days. Storms this
afternoon and evening are expected to move mainly east-northeast
with time and be a bit more progressive than previous days but the
hydro threat remains a concern, see the hydro discussion for further
details.

Additional shower/storm development is expected late tonight to the
west as the LLJ ramps up again. This will once again present a heavy
rain threat into Thursday morning, but CAMs continue to suggest some
bowing clusters at times so will continue to watch any additional
wind threat that develops late tonight into the early overnight.
This remains a lower probability, though still possible with some
lingering instability late and the best shear in the north where
storms are expected to track.

Pending somewhat how activity plays out tonight into Thursday
morning will set the stage for our next threat Thursday afternoon
into evening. A boundary is expected to gradually orient north to
south allowing storms to develop and move through much of the area
from west to east. Plenty of instability is expected to redevelop
into the afternoon, though shear remains more marginal, though
continually better than previous days. The main threats with these
developing afternoon storms will once again be wind and heavy rain,
though storm progression should be faster again than in previous
days. Storm organization will be a big factor in the extent of the
severe threat with timing actually moving up faster than in previous
days and pushing storms through earlier in the day. Will need to
continue to monitor into the morning to evaluate the mesoscale
details further but at least one more day of continued active
weather with both severe and hydro threats.

Conditions quiet down temporarily Thursday night into Friday before
additional chances for showers and storms return at times into the
weekend but more so late weekend into early next week. Additional
details to be provided in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1258 PM CDT Thu Jun 26 2025

Thunderstorms developed over central and western Iowa early
this afternoon ahead of strengthening low pressure centered over
eastern Nebraska. Expect the individual thunderstorms to move
generally north-northeastward as the line advances east through
this evening. Hail and gusty winds are possible at the terminals
as storms pass. Look for IFR ceilings after storms depart
tonight through late morning Friday.

&&

.HYDROLOGY...
Issued at 337 PM CDT Wed Jun 25 2025

The main takeaways...one final round of heavy rainfall and possible
flash flooding is expected today before at least a short break in
precipitation on Friday. However, as water is routed through the
basins and river systems, river flooding concerns persist well into
next week.

This morning...showers and storms will impact portions of west-
central and north-central Iowa, mainly driven by moisture
convergence associated with the nocturnal LLJ.  Rainfall amounts of
1-3" are possible with this activity, so will keep the Flood Watch
in place through 18z as scheduled.

After a short lull, a broken line of storms will re-develop along a
cold front and move from west to east across much of the CWA today.
As in past days, robust moisture content, high freezing levels, and
ample instability will again lead to efficient rain rates. However,
this line of storms should be progressive, moving eastward around 30
mph. Many of the global models and CAMs are indicating widespread 1-
2" rainfall amounts, but the progressive nature of the storms should
prevent rainfall amounts from getting out of hand. The 26/00Z HREF
24hr PMM valid from 12z Thu to 12z Fri shows this nicely, with only
very sporadic amounts over 3" indicated. However, with the recent
rainfall and areas of saturated ground, these amounts of precip
could still cause issues so at least pockets of flash flooding is
still possible, especially if any training of storms occurs.

In terms of river flooding, we continue to use 48 hrs of QPF in our
going river forecasts instead of the normal duration of 24 hrs,
recognizing the longer term duration of the heavy rainfall. This
change to QPF duration pertains only to those streams in the
Mississippi River drainage portion of our CWA, or roughly across the
northeast 2/3rds of our CWA. The river forecasts, compared to
yesterday, are higher in some locations, lower in other locations,
and near the same at some locations. The main reasons for the
forecast changes are mainly shifting of the QPF location. Most
changes, however, have remained within the same flood category. It
should also be noted that for many locations where action stage is
forecast, those forecast crests are near flood stage.

The larger streams of most concern presently include the Iowa,
Cedar, Winnebago, Shell Rock and Raccoon Rivers. For some locations,
the elevated stages and river flooding is expected to continue well
into next week.

Given the timing in those forecasts (i.e., forecast to reach flood
stage generally 2, 3 or more days out from the present time), as
well as lower confidence since it so far out in time, we opted to
continue mentioning these threats in our Hazardous Weather Outlook
(HWO) instead of issuing river flood watches or warnings at this
time. As confidence grows, we expect to begin transitioning to river
flood watches and warnings perhaps with the river forecasts issued
later this morning.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...05
AVIATION...WFO Duluth
HYDROLOGY...05/Zogg
Hazardous weather outlook, Jun 26, 9:39 AM CDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
939 AM CDT Thu Jun 26 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-271445-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
939 AM CDT Thu Jun 26 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms will re-develop this afternoon, with a
line of storms moving across the state through early tonight.
Scattered strong to severe storms are expected and a few
tornadoes are possible over far northeast Iowa. Heavy rainfall
will continue to be a threat this afternoon through tonight as
well. Any additional heavy rainfall will increase flooding
concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of thunderstorms will return this weekend into next week.
The potential for severe weather remains uncertain at this time.

Hot temperatures return Saturday and Sunday with heat indices
rising into the upper 90s to near 100F.

Significant rises are expected on many area streams. Minor to
moderate river flooding is possible into at least early next
week. The larger streams of most concern include the Iowa, Cedar,
Winnebago, Shell Rock and Raccoon Rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 10:09 AM CDTRiver Flood WatchDMXBlack Hawk24 hr
Jun 26, 10:09 AM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth12 hr
Jun 26, 10:09 AM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler6 hr
Jun 26, 10:09 AM CDTRiver Flood WatchDMXBlack Hawk3 days
Jun 26, 10:09 AM CDTRiver Flood WatchDMXDallas12 hr
Jun 26, 10:09 AM CDTRiver Flood WatchDMXPolk12 hr
Jun 26, 1:54 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Worth51 min
Jun 26, 2:19 PM CDTSevere Thunderstorm WarningDMXHamilton, Hardin, Story41 min
Jun 26, 2:54 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin51 min
Jun 26, 3:06 PM CDTSevere Thunderstorm WarningDMXAdair, Adams, Taylor, Union39 min
Jun 26, 4:12 PM CDTTornado WarningDMXHancock, Humboldt, Kossuth, Wright28 min
Jun 26, 4:25 PM CDTSevere Thunderstorm WarningDMXDallas, Jasper, Madison, Polk, Story, Warren50 min
Jun 26, 4:31 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler50 hr
Jun 26, 4:45 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Madison, Union, Warren33 min
Jun 26, 5:01 PM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama44 min
Jun 26, 5:44 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Jasper, Marshall, Poweshiek, Tama46 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.